Gut-associated immune system has a delicate task to maintain tolerance towards endogenous gut flora and food-associated antigens while at the same time to detect and mount protective immune response against invading pathogens.
Clonal size and repertoire diversity of gut-associated IgA pool are influenced by presence of flora antigens. However, little is known of the mechanisms that control gut IgA repertoire stability in response to antibiotic treatment or pathogen exposure.
This new paper in Nature Immunology tried to do exactly this. The authors serially sampled and sequenced individual mouse gut IgA pool longitudinally, after (a) antibiotic, (b) pathogen or (c) defined flora colonization, to determine changes in IgA repertoire diversity.
Initially, the authors showed that IgA repertoire diversity in germ-free mice exposed to various combination of flora (mono or poly-colonization) correlated with richness of colonized flora.
However, when GF mouse gut IgA pool was analyzed, before and after flora exposure, the authors noticed no major IgA repertoire change, implying flora-independent IgA repertoire maintenance (through it is not quite clear here how the authors differentiate IgA repertoire "diversity" versus repertoire "similarity").
Interestingly, the authors made similar observation in gut IgA pool from healthy volunteers exposed to antibiotics.
In addition, the article contains several other experiments, but I was not able to decipher their meaning or relevance to the concept, so I did not discuss them here. In general, paper is poorly written and lacks natural flow between experimental hypothesis and experimental results.
In summary, my interpretation of this paper is following: (a) gut IgA repertoire diversity is non-overlapping between individuals, including genetically identical mice, (b) gut IgA repertoire stability is minimally influenced by exposure to antibiotics or new flora (however if it is true and gut immune system maintains its integrity upon antibiotic exposure, then how can we account for frequent GI issues following antibiotic treatments?)